Common Signs of An Opiate Addiction

Common Signs of An Opiate Addiction

Opiate addiction has been sweeping the nation in the past twenty years and has officially been declared a public health epidemic. The latest data from the National Health Interview Survey reported that in 2016 alone there were over 63,600 deaths due to drug overdose in the US. This data is shocking, and the numbers are only rising every year. The rates at which people are dying from opiate addiction is alarming and may feel overwhelming, but we can work towards lowering the numbers by preventing overdose, one person at a time. Recognizing the common signs of opiate addiction in ourselves or our loved ones is the starting point; once we think we or someone we care about has a problem, we can begin working towards a solution and saving a life. Here are some of the most common signs of an opiate addiction:

Physical Signs

  1. Physical Dependence – One of the most common signs of an opiate addiction is physical dependence, which is experiencing withdrawal symptoms after not taking an opioid for a few hours. If someone has been using opioids regularly, they have built up a tolerance to the drug and their body begins to need the opiate and more of it in order to function properly. They will begin to feel fatigued, shaky, restless, sneeze uncontrollably, get the chills, sweat profusely, and experience fluctuations in body temperature when their body is in need of the opiates they’ve been consuming.

 

  1. Drowsiness – Opiates are analgesics, a class of drugs that work to relieve or suppress pain. They achieve this by attaching to the Mu1 and Mu2 opioid receptors in the brain. Manipulation of the Mu1 receptor will decrease the amount of chemicals produced in the body that allow us to feel pain. Opioids don’t differentiate between the two Mu receptors and will bind to the Mu2 receptor as well, causing effects of sedation and suppression of the respiratory system, which leads those abusing to opiates to constantly seem very sleepy, breathe shallowly, and have a lack of coordination. Commonly referred to as “nodding out,” opiate addicts will randomly fall in and out of consciousness which can be dangerous and fatal if they are behind the wheel or smoking cigarettes, respectively causing car crashes and burn holes in clothing or furniture, possibly setting something ablaze.

 

  1. Extreme Weight Fluctuations – Rapid changes in body mass can be common amongst those addicted to opiates. Weight loss can occur because the person may be so focused on fueling their addiction that they forget to fuel their body and only spend their money on drugs. Obtaining opiates can be a full-time job for some which leaves little time to stop and eat a meal as well. Many people become nauseated by opiates and frequent vomiting is a major side effect of consistent opiate use. Gaining weight can happen if the person using becomes more inactive and craves more food due to how the analgesic effects of opioids can differ from person to person.

 

  1. Decline in Personal Hygiene – When addicted to opiates, a person may slowly stop taking care of their daily hygiene and health routines. If someone seems to be showering less, has bad breath or unbrushed teeth, stronger body odor, is wearing the same clothes multiple days in a row, and generally looking unkempt more than they usually would, it can be a sign that they are more preoccupied with opioid use than personal upkeep.

 

  1. Small Pupils – Constricted pupils are a particularly obvious sign of opiate use because very few substances or natural occurrences cause pupils to decrease in size. Drugs in the opiate class affect the autonomic nervous system which causes a physiological reaction in the muscles of the eyes, forcing the pupil to shrink. If you notice someone’s pupils have been very small lately, especially in a dark room where your pupils would need to expand to allow in more light, there could be opiate addiction present.

 

  1. Persistent Scratching – If someone is seen constantly scratching their body, especially in the same few spots over and over, opiate addiction may be the cause. The medical term for the condition of persistent itching is called dermotillomania. Opiates cause the user to focus on the repeated behavior of scratching or picking at their skin, even if they aren’t itchy. For many people, the itchiness is actually real, caused by a specific isoform present in many opioids that reacts with the body. The immune system will pick up on it and believe it to be an allergen or infection and send antihistamines throughout the body, causing us to feel extremely itchy.

 

  1. Body Modification from Consumption – Depending on how the opiate addict is consuming their drugs, there can be physical indicators of their use. If someone is using opioids intravenously, track marks are usually a telltale sign of it; fresh puncture marks or scars from use of needles will be present around the veins the person is using to inject themselves in, most commonly found in the crook of the forearm. Some opiate users choose to smoke their pills or heroin and may suffer burnt fingers and lips and oftentimes will have black smears on their hands, face, or clothing from the residue left on burnt paraphernalia. A person who is snorting opiates could more frequently experience a runny nose or nosebleeds and have red, itchy, peeling skin on and around the nose.

Behavioral Signs

  1. Unusual Behavior – Opiates, just like any other substance, can affect different people in varying ways. If someone we know is acting in a manner odd from their usual state, we could have room to be concerned. Many people begin to act suspicious, isolating from their friends and family, wearing long-sleeved shirts in hot weather to hide track marks, and showing up late, leaving early, or not even showing up to engagements like work, school, or family functions. On the other hand, someone who is usually introverted when sober may become hyperactive and social when high. A loss of interest in their usual hobbies, activities, and friends is a big tip-off as well. If something seems off about our loved one, we should follow that gut-instinct and be on high-alert.

 

  1. Extreme Spending of Money – regardless of the opioid, it is challenging to maintain a low-cost opiate addiction. The nature of opiates makes it so that the user builds a tolerance to the drug very quickly and will need copious amounts of it to feel the desired effects, so what could have started as a $20 a day habit can quickly mutate in to a $300+ daily expenditure. If you notice that someone’s been draining their bank account, making frequent trips to the ATM, asking for more money than usual with strange excuses or no reason at all, and seems to not have money for essentials like gas or groceries, opiate addiction could already be present.

 

  1. Stealing – Opiate addiction can very easily lead to committing theft due to the desperation users may feel when craving the opioid or experiencing withdrawal symptoms. When their own funds run out, stealing becomes a viable option. The stealing may start out in the home, taking money from family members’ or roommates’ wallets and accounts, pills out of someone’s prescription bottle, or expensive appliances, electronics, and jewelry to pawn. Many addicts rack up criminal records by getting caught shoplifting items which they would try to sell to their dealers and pawn loaners or return back to the stores for cash.

 

  1. Neglecting Commitments – Once opiate addiction corners the market of a person’s mind, nothing else seems to matter. Someone consumed by opioid use will call out from work, show up late, or take longer than allowed breaks and oftentimes lose their job due to poor performance. School stops being the priority and getting and using opiates can lead to missing classes and dropping out. Social events with safe, healthy friends or family members will be less appealing and excuses will be made to get out of attending.

 

  1. Mood Swings – A major clue that opiate addiction is present can also be extreme mood swings that may not have been presenting themselves before the drug use. An addict can become very irritable, angry, and have outbursts when the opioids are wearing off. Once they get high their mood can take a 180 degree as they start to act cheerful, goofy, and not have a care in the world. Bouts of anxiety can cause the person to seem rather nervous, tense, or jittery. Depression can hit as well, gluing them to the bed or couch and rendering them inactive until it’s time to get drugs again. As stated above, any out of the ordinary behaviors being exhibited by the person can be a very apparent and concerning sign that they may be abusing or addicted to opiates.

It can be frightful when we begin to recognize these indicators in ourselves or others, but awareness of these physical and behavioral signs of opiate addiction is the key to realizing that there is a problem so it can be addressed and dealt with properly. Opiate addiction is time-sensitive and ultimately deadly, meaning that we need to take action quickly to prevent an overdose fatality and help someone have a second chance at truly living. If you or someone you know are exhibiting any of these signs, please seek help – it’s only a call or click away.